Research Article | Open Access
Inara Yermachenko, Felix Sadyrbaev, "Quasilinearization Technique for -Laplacian Type Equations", International Journal of Mathematics and Mathematical Sciences, vol. 2012, Article ID 975760, 11 pages, 2012. https://doi.org/10.1155/2012/975760
Quasilinearization Technique for -Laplacian Type Equations
An equation is considered together with the boundary conditions , . This problem under appropriate conditions can be reduced to quasilinear problem for two-dimensional differential system. The conditions for existence of multiple solutions to the original problem are obtained by multiply applying the quasilinearization technique.
Consider the -Laplacian type equation where is Lipschitz function with respect to , is Lipschitz and monotone function with respect to , together with the boundary conditions
This equation (even in a greater generality) was intensively studied in the last time ([1–3] and references therein). If then it reduces to The equation (1.1) can also be interpreted as the Euler equation for the functional where and .
Our aim is to obtain the multiplicity results. For this we denote and rewrite (1.1) as a two-dimensional differential system of the form and apply the quasilinearization process described in [4–7]. Namely, we reduce the system (1.5) to a quasilinear one of the form so that both systems (1.5) and (1.6) are equivalent in some domain and moreover the extracted linear part is nonresonant with respect to the boundary conditions
If a solution of the problem (1.6), (1.7) is located in , then this also solves the problem (1.5), (1.7) and therefore the respective solves the original problem (1.1), (1.2). Notice that the type of a solution to the problem (1.1), (1.2) is induced by oscillatory type of a solution to the quasilinear problem (1.6), (1.7), which, in turn, is defined by oscillatory properties of the extracted nonresonant linear part (see below).
If the original nonlinear problem allows for quasilinearization with respect to the linear parts with different types of nonresonance, then this problem is expected to have multiple solutions.
The paper is organized as follows. In Section 2 definitions are given. In Section 3 the main result is proved concerning the solvability of a quasilinear boundary value problem. Section 4 contains application of the main result and the quasilinearization technique for studying a nonlinear system; the numerical results are provided and a corresponding example was analyzed.
Consider the quasilinear system (1.6), where functions are continuous, bounded (i.e., there exists a positive constant such that and for all values of arguments) and satisfy the Lipschitz conditions in and , respectively. Consider also the relevant homogeneous system
In order to classify the linear parts for different values of let us introduce polar coordinates as Then the angular function for (2.1) satisfies . Suppose that , then is monotonically increasing and the boundary conditions (1.7) take the form .
Definition 2.2. One says that a linear part in (2.1) is-nonresonant with respect to the boundary conditions (1.7) if the angular function , defined by the initial condition , takes exactlytimes values of the form in the interval and.
The linear part in (2.1) is nonresonant with respect to the boundary conditions (1.7) if the coefficient satisfies , this means that belongs to a certain interval of .So the linear part is -nonresonant with respect to the boundary conditions (1.7) if and it is -nonresonant with respect to the boundary conditions mentioned above if
Definition 2.3. One says that is a neighboring solution of a solution , if solves the same system (1.6), satisfies the condition and there exists such that for all .
In order to classify solutions of the quasilinear problem under consideration introduce local polar coordinates for the difference between neighboring solution and investigated solution as where and .
Definition 2.4. One says that is an type solution of the problem (1.6), (1.7), if there exists such that for any the angular function , defined by the initial condition , takes exactly values of the form in the interval and .
3. Results for Quasilinear Systems
Consider the quasilinear system (1.6), where the linear part is nonresonant with respect to the boundary conditions (1.7) and functions are continuous, bounded and satisfy the Lipschitz conditions with respect to and , respectively. By a solution we mean a two-dimensional vector function with continuously differentiable components an element of the space .
Proof. The problem (1.6), (1.7) has a solution if the right sides and are bounded. This can be proved by direct application of Schauder fixed point theorem and follows from the well-known results ([8, 9], for instance). The Existence Theorem of [Ch. 2, 2] when adapted for the problem (1.6), (1.7) says that this problem is solvable if the homogeneous one (2.1), (1.7) has only the trivial solution. This is the case since the nonresonance condition fulfils.
Compactness follows from the integral representation of a solution of the problem (1.6), (1.7) via the Green’s matrix (4.14) and standard evaluations in order to show that the Arzela-Ascoli criterium is satisfied.
Proof. A set is the image of a continuous map defined by . Since is compact is compact also. Moreover is compact in a straight line . Thus is bounded and closed and therefore there exist the maximal and the minimal elements. The case of corresponds to a unique solution of the BVP (1.6), (1.7).
Lemma 3.3. Suppose that the linear part in (1.6) is -nonresonant with respect to the boundary conditions (1.7). Let be any element of . Then the angular function introduced by (2.5) for large enough takes exactly times values of the form in the interval and .
Proof. Consider the neighboring solution (see Definition 2.3). Notice that both and are solutions of (1.6) and . The normalized functions and satisfy the system The right sides in (3.1) tend to zero uniformly in as since and are bounded functions. The functions , tend to solutions , of the homogeneous equation (2.1), which satisfy the initial conditions , , where is the angular function for . Therefore as , uniformly in . As a consequence, takes exactly times values of the form together with .
The main theorem follows.
Proof. Consider a solution , mentioned in Lemma 3.2 and neighboring solutions (see Definition 2.3). We claim that is an type solution to the problem. Suppose that this is not true. According to (2.6) there are two possibilities.
Case 1. For any there exists such that (for some natural value of ). Therefore solves the BVP (1.6), (1.7) as well. Since by virtue of (2.5), that is, , a solution is not maximal in the sense of Lemma 3.2 This case is ruled out.
Case 2. . Then there exists small positive such that , where . By Lemma 3.3 exists such that for all satisfies Since is continuous then there exists such that . It follows again that is a solution of the BVP (1.6), (1.7). Therefore and is not a maximal solution. The obtained contradiction completes the proof.
Consider the differential equation where,,, , together with the boundary conditions which in polar coordinates take the form .
It is worth mentioning that the problem of minimizing the functional with respect to the class of curves joining an arbitrary point of the line with a given point leads just to the boundary value problem (4.1), (4.2) [Ch. 1, Sec. 6].
Denote , then obtain a two-dimensional differential system together with the boundary conditions The obtained system (4.4) is equivalent to a system where the coefficient satisfies . This means if coefficient then extracted linear part in (4.6) is -nonresonant with respect to the boundary conditions (4.5).
Function is odd in for fixed . We calculate the value of this function at the point of local extremum . Set Choose such that. Computation gives that where a constant is a root of the equation .
Similarly we transform the function and instead of the functions , consider where the truncation function is given by and , besides
The nonlinear system (4.6) and the quasilinear one, are equivalent in a domain
The modified quasilinear problem (4.12), (4.5) is solvable if belongs to one from the intervals mentioned above. The respective solution can be written in the integral form where are the elements of the Green’s matrix to the respective homogeneous problem Then where are the best estimates (which are known precisely) of the respective elements of the Green’s matrix.
Since the Green’s matrix of the homogeneous linear problem (4.15) is given by where , therefore
Suppose that and .
Taking into consideration the expressions for , , , , , and the estimate we obtain that both inequalities in (4.17) hold if the following inequality is fulfilled where .
Depending on the functions and and parameter there are 4 different possible cases. Denote: then inequality (4.20) is fulfilled if the following inequality holds The following theorem is valid.
Theorem 4.1. Suppose that functionsandin the -Laplacian type equation (4.1) are such that and . If there exists some number , , which satisfies the inequality where is a root of the equation and is number of the form (4.21), then there exists an type solution of the nonlinear problem (4.1), (4.2).
Denote: is a root of the equation , which belongs to the interval , . If the inequality holds then (4.23) is fulfilled also. The results of calculations are provided in Table 1. For certain values of and this table shows which numbers of the form , satisfy the inequality (4.23). The subscript of number in Table 1 indicates that nonlinear problem under consideration has a solution of definite type, for instance, show that there exist type and type solutions.
For all , since , then , .
(a) for if
(b) for if
(c) for if
- A. Cabada and R. L. Pouso, “Extremal solutions of strongly nonlinear discontinuous second-order equations with nonlinear functional boundary conditions,” Nonlinear Analysis, vol. 42, no. 8, pp. 1377–1396, 2000.
- M. Cherpion, C. de Coster, and P. Habets, “Monotone iterative methods for boundary value problems,” Differential and Integral Equations, vol. 12, no. 3, pp. 309–338, 1999.
- C. Bereanu and J. Mawhin, “Existence and multiplicity results for some nonlinear problems with singular -Laplacian,” Journal of Differential Equations, vol. 243, no. 2, pp. 536–557, 2007.
- I. Yermachenko and F. Sadyrbaev, “Types of solutions and multiplicity results for two-point nonlinear boundary value problems,” Nonlinear Analysis, vol. 63, no. 5–7, pp. e1725–e1735, 2005.
- I. Yermachenko and F. Sadyrbaev, “Quasilinearization and multiple solutions of the Emden-Fowler type equation,” Mathematical Modelling and Analysis, vol. 10, no. 1, pp. 41–50, 2005.
- I. Yermachenko and F. Sadyrbaev, “Multiplicity results for two-point nonlinear boundary value problems,” Studies of the University of Žilina, Mathematical Series, vol. 20, no. 1, pp. 63–72, 2006.
- F. Sadyrbaev and I. Yermachenko, “Multiple solutions of two-point nonlinear boundary value problems,” Nonlinear Analysis, vol. 71, no. 12, pp. e176–e185, 2009.
- R. Conti, “Equazioni differenziali ordinarie quasilineari con condizioni lineari,” Annali di Matematica Pura ed Applicata, vol. 57, pp. 49–61, 1962.
- N. I. Vasilyev and A. Y. Klokov, Foundations of the Theory of Boundary Value Problems for Ordinary Differential Equations, Zinatne, Riga, Latvia, 1978.
- I. M. Gelfand and S. V. Fomin, Calculus of Variations, Prentice-Hall, Englewood Cliffs, NJ, USA, 1963.
Copyright © 2012 Inara Yermachenko and Felix Sadyrbaev. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.